Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 4, NWS Wichita, KS

May 8, 1995Bourbon County, Crawford County, Kansas

NWS Wichita, KS issued this flash flood warning at May 8, 1995, 2:17 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 8, 1995, 2:17 AM CDT (07:17 UTC)
Expired
May 8, 1995, 4:41 AM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1995-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1995-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 080717
FFWICT
KSC011-021-037-081400-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
217 AM CDT MON MAY 8 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY...CHEROKEE COUNTY...CRAWFORD COUNTY
 
AT 213 AM CDT...DOPPLER RADAR ESTIMATED AROUND 2 TO 3 INCHES OF RAIN
ACROSS SOUTHEAST KANSAS AS SHOWERS AND THUNDERSTORMS CONTINUED TO PLAGUE
THE AREA. ALL OF RAIN HAS CAUSED SOME CREEKS TO OVERFLOW THEIR BANKS
CAUSING WATER COVERED ROADWAYS ESPECIALLY IN CHEROKEE COUNTY. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE NIGHT
INTO THE EARLY MORNING HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  D&O
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
COX
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:56 PM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, May 7, 3:56 PM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SUN MAY 7 1995

LATEST MDL PACKAGE SEEMS A LTL WACKED.  GRIDDED DATA SHOWS DRYING AND A
LOSS OF DYNAMICS OVRNGT ACRS CNTRL KS...WHILE KEEPING LOW WELL TO THE
WEST.  QUESTION WHETHER LOW WILL BE THAT WRAPPED UP TO BRING A DRY SLOT
THIS FAR EAST THAT QUICK.  ALSO SEEMS FUNNY THAT MDLS KP INSTABILITY
OVR AREA WHILE UNDERGOING DRYING AND LOSS OF LIFT.  ONLY THING THE MDLS
REALLY HAVE THAT I LIKE IS BLDG A THETAE RIDGE OVR CNTRL KS THIS
EVENING AND MOVG IT EAST BY MRNG.  THIS IS ALREADY NOTED ON ADAP
GRAPHICS.

HAVE TO GO WITH WHAT WE SEE ON SAT AND THIS MRNGS RAOB RUN.  SEEMS THAT
UPR LVL TROF NOT MOVG FAST AND MAY EVEN HAVE ANOTHER VORT MAX ROTATING
AROUND ITS BACK SIDE AS WELL AS THE ONE ROTATING THROUGH CO.  MID LVL
CAA NOTED ON PROFILERS COMING OUT OF CO AND EVEN ACROSS CNTRL KS TO
DSTBLZ AMS THIS EVENING.  XPCT DYNAMICS TO ACTUAL STRENGTHEN RATHER
THAN WKN THIS EVNG.  ALSO DON'T LUK FOR CHC OF PCPN TO END TO QUICKLY
TMRW...MDLS SEEM TOO FAST LATELY.

RSL 55/67 74  SLN 55/68 75
ICT 55/69 63  HUT 55/68 63
CNU 55/67 76

MATT

In the hours before

Special weather statement, May 7, 8:47 PM CDT, 5 hours 30 minutes before
KSZ053-067-069-082-083-091-092-093-080245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT SUN MAY 7 1995

...SEVERE THUNDERSTORM WATCH NUMBER 308 HAS BEEN CANCELLED FOR PARTS OF
SOUTH CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
BUTLER...COWLEY...HARPER...KINGMAN...RENO...SEDGWICK AND SUMNER
COUNTIES.  SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED ACROSS SOUTH
CENTRAL KANSAS THROUGH THIS EVENbING.  SOME OF THESE STORMS MAY PRODUCE
HEAVY RAIN AND THE FLASH FLOOD WATCH AND URBAN AND SMALL STREAM ADVISORY
WILL CONTINUE THROUGH MIDNIGHT.
Special weather statement, May 7, 11:32 PM CDT, 2 hours 45 minutes before
KSZ053-070-071-072-073-094-095-096-097-098-099-100-101-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT SUN MAY 7 1995

...SEVERE THUNDERSTORM WATCH NUMBER 313 HAS BEEN CANCELLED OVER PART OF
SOUTHEAST KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 313 HAS BEEN CANCELLED SOUTH OF A LINE
FROM COTTONWOOD FALLS TO YATES CENTER TO FORT SCOTT. THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA...BUT THESE ARE NOT EXPECTED TO BE SEVERE.

HOWERTON
Local storm report, May 8, 12:46 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT MON MAY 08 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

0734 AM    RUSSELL AIRPORT           KS   WIND GUSTS TO 62 MPH
5/7/95     RUSSELL

0940 AM    GREAT BEND                KS   1.00 INCH HAIL
5/7/95     BARTON

0956 AM    10W CLAFLIN               KS   1.00 INCH HAIL
5/7/95     BARTON

1035 AM    NICKERSON                 KS   0.88 INCH HAIL
5/7/95     BARTON

1127 AM    SOUTH HUTCHINSON          KS   0.88 INCH HAIL
5/7/95     RENO

0723 PM    3 MILES SOUTH WELLINGTON  KS   60 MPH WINDS
           SUMNER

0752 PM    PECK                      KS   3-4 INCH DIAMETER
           SEDGWICK
                                          LINES ALSO DOWNED

0752 PM    DERBY                     KS   PRESS BOX BLOWN OFF
           SEDGWICK                       FOOTBALL STADIUM.  BLEACHERS
                                          ON FIELD.  POWER LINES AND
                                          TREE LIMBS DOWNED.  REPORTED
                                          BY DERBY POLICE.

0800 PM    WICHITA                   KS   DAMAGE TO HOMES...TREES
           SEDGWICK                       AND POWER LINES DOWNED

0815 PM    EL DORADO                 KS   POWER LINES AND LARGE TREES
           BUTLER                         DOWNED.  FRONT OF BUILDING
                                          BLOWN OFF OF BUILDING IN
                                          EL DORADO.  REPORTED BY
                                          EL DORADO PD.

1020 PM    GIRARD                    KS   POWER LINES AND LARGE TREES
           CRAWFORD                       DOWNED.  OUT BUILDINGS
                                          DAMAGED.

1055 PM    FORT SCOTT                KS   WINDOWS BLOWN OUT IN  THE
           BOURBON                        CITY OF FORT SCOTT.  LARGE
                                          TREES AND POWER LINES DOWNED.

DUDLEY/STEWART
Local storm report, May 8, 12:51 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT MON MAY 08 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

0734 AM    RUSSELL AIRPORT           KS   WIND GUSTS TO 62 MPH
05/07/95   RUSSELL

0940 AM    GREAT BEND                KS   1.00 INCH HAIL
05/07/95   BARTON

0956 AM    10W CLAFLIN               KS   1.00 INCH HAIL
05/07/95   BARTON

1035 AM    NICKERSON                 KS   0.88 INCH HAIL
05/07/95   BARTON

1127 AM    SOUTH HUTCHINSON          KS   0.88 INCH HAIL
05/07/95   RENO

0723 PM    3 MILES SOUTH WELLINGTON  KS   60 MPH WINDS
05/07/95   SUMNER

0752 PM    PECK                      KS   3-4 INCH DIAMETER
05/07/95   SEDGWICK                       TREE LIMBS DOWNED.
                                          ALSO POWER LINES.

0752 PM    DERBY                     KS   PRESS BOX BLOWN OFF
07/07/95   SEDGWICK                       FOOTBALL STADIUM.  BLEACHERS
                                          ON FIELD.  POWER LINES AND
                                          TREE LIMBS DOWNED.  REPORTED
                                          BY DERBY POLICE.

0800 PM    WICHITA                   KS   DAMAGE TO HOMES...TREES
05/07/95   SEDGWICK                       AND POWER LINES DOWNED

0815 PM    EL DORADO                 KS   POWER LINES AND LARGE TREES
05/07/95   BUTLER                         DOWNED.  FRONT OF BUILDING
                                          BLOWN OFF OF BUILDING IN
                                          EL DORADO.  REPORTED BY
                                          EL DORADO PD.

1020 PM    GIRARD                    KS   POWER LINES AND LARGE TREES
05/07/95   CRAWFORD                       DOWNED.  OUT BUILDINGS
                                          DAMAGED.

1055 PM    FORT SCOTT                KS   WINDOWS BLOWN OUT IN  THE
05/07/95   BOURBON                        CITY OF FORT SCOTT.  LARGE
                                          TREES AND POWER LINES DOWNED.

DUDLEY/STEWART
Local storm report, May 8, 12:53 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORTS...COREECTION TO TYPO
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT MON MAY 08 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

0734 AM    RUSSELL AIRPORT           KS   WIND GUSTS TO 62 MPH
5/7/95     RUSSELL

0940 AM    GREAT BEND                KS   1.00 INCH HAIL
5/7/95     BARTON

0956 AM    10W CLAFLIN               KS   1.00 INCH HAIL
5/7/95     BARTON

1035 AM    NICKERSON                 KS   0.88 INCH HAIL
5/7/95     BARTON

1127 AM    SOUTH HUTCHINSON          KS   0.88 INCH HAIL
5/7/95     RENO

0723 PM    3 MILES SOUTH WELLINGTON  KS   60 MPH WINDS
           SUMNER

0752 PM    PECK                      KS   3-4 INCH DIAMETER
           SEDGWICK                       TREE LIMBS AND POWER
                                          LINES DOWNED

0752 PM    DERBY                     KS   PRESS BOX BLOWN OFF
           SEDGWICK                       FOOTBALL STADIUM.  BLEACHERS
                                          ON FIELD.  POWER LINES AND
                                          TREE LIMBS DOWNED.  REPORTED
                                          BY DERBY POLICE.

0800 PM    WICHITA                   KS   DAMAGE TO HOMES...TREES
           SEDGWICK                       AND POWER LINES DOWNED

0815 PM    EL DORADO                 KS   POWER LINES AND LARGE TREES
           BUTLER                         DOWNED.  FRONT OF BUILDING
                                          BLOWN OFF OF BUILDING IN
                                          EL DORADO.  REPORTED BY
                                          EL DORADO PD.
1020 PM    GIRARD                    KS   POWER LINES AND LARGE TREES
           CRAWFORD                       DOWNED.  OUT BUILDINGS
                                          DAMAGED.

1055 PM    FORT SCOTT                KS   WINDOWS BLOWN OUT IN  THE
           BOURBON                        CITY OF FORT SCOTT.  LARGE
                                          TREES AND POWER LINES DOWNED.

DUDLEY/STEWART

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:17 AM CDTFlash Flood WarningICTCherokee2 hr
May 8, 3:01 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho, Wilson100 min
May 8, 3:01 AM CDTFlash Flood WarningICTAllen, Woodson100 min

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.